Home / SEXPress / Thinking About Erectile Dysfunction Medication?
Thursday, Feb. 24, 2011

Thinking About Erectile Dysfunction Medication?

Google+ Pinterest Print
I am a 50-year-old male, married twice. Sex was always short but sweet, 10 minutes or so. I'm currently seeing someone new. I rarely have sex twice in a short period of time because I can't get another erection, but what's really bothersome is that I worry about losing my erection during the first session—and many times now I get embarrassed and frustrated, so we don't have sex at all. My question is: Am I a Viagra candidate?

I frequently get questions about erectile dysfunction (read some past columns on this topic here, here and here). As a society, I think we too often rush to take a pill at the first sign of any problem, but it is important to know when drugs might be a viable option. I consulted with Mark P. Behar, PA-C, who works at Milwaukee Health Services Inc. and volunteers at Brady East STD (BESTD) Clinic, to see how he advises his patients with similar concerns.

Behar says, "Most men in their 50s and older don't have quite the sex drive and stamina that they may have had when they were in their 20s and 30s. This is due in part to the natural physiologic process of aging, which includes not just testosterone levels, but overall health and well-being, physically and psychologically. Even if you are in otherwise perfect physical health (no chronic medical problems like high blood pressure, diabetes, increased cholesterol, obesity, chronic pain, etc.), and perfect behavioral health (no anxiety or depression, excessive worry, tobacco or alcohol overuse, etc.), men's ability to get an erection and sustain sex is diminished as we all age. Some men may experience this less than others, but generally speaking this is an expected consequence of getting older. Viagra (sildenafil), Cialis (tadalafil) and Levitra (vardenafil) all comprise a group of medications known as phosphodiesterase (PDE) inhibitors, which increase the blood flow to the penis during sexual activities.

"Such medications may help you get an erection, but may not otherwise affect the quality or quantity of sexual activity,” he continues. “This usually is sufficient for most men! However, the medications may interact with certain other medications, such as the protease inhibitor Reyataz (atazanavir) in those being treated for HIV infection, as well as some blood pressure and heart medications.  Potential annoying or potentially serious side effects may include low blood pressure resulting in fainting, especially when standing up, headache, flushing, visual changes, and prolonged and painful erection lasting several hours.

"So the bottom line is: Are you a candidate for one of these medications? Maybe! It depends on your overall health and current use of medications. This may include addressing the excessive worry, which can very certainly dampen a guy's ability to get and maintain an erection. If everything is OK, a trial of this treatment may positively affect your ability to have sex in the manner and fashion you desire."

Want Laura to answer your questions in SEXpress? Send them to laura@shepex.com. Not all questions received will be answered in the column, and Laura cannot provide personal answers to questions that do not appear here. Questions sent to this address may be reproduced in this column, both in print and online, and may be edited for clarity and content.

Laura Anne Stuart has a master’s degree in public health and has worked as a sexuality educator for more than a decade. She owns the
Tool Shed, an erotic boutique on Milwaukee’s East Side.